Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 20, 2014, 4:58 AM CST for Buchanan County, Platte County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 4:58 AM CST (10:58 UTC)
- Expired
- Feb 20, 2014, 5:30 AM CST
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS53 KEAX 201058
SVREAX
MOC021-165-201130-
/O.NEW.KEAX.SV.W.0005.140220T1058Z-140220T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 AM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
NORTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 530 AM CST
* AT 457 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTON...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DEARBORN...AGENCY...DE KALB AND FAUCETT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 27 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3972 9483 3962 9460 3959 9460 3939 9493
3943 9498 3945 9499 3945 9500 3947 9504
TIME...MOT...LOC 1059Z 222DEG 31KT 3947 9492
HAIL...1.00IN
WIND...<50MPH
$$
HAWBLITZEL1 follow-up statement
717
WWUS53 KEAX 201111
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 AM CST THU FEB 20 2014
MOC021-165-201122-
/O.CAN.KEAX.SV.W.0005.000000T0000Z-140220T1130Z/
BUCHANAN MO-PLATTE MO-
511 AM CST THU FEB 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE AND
SOUTHERN BUCHANAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3972 9483 3962 9460 3959 9460 3939 9493
3943 9498 3945 9499 3945 9500 3947 9504
TIME...MOT...LOC 1112Z 222DEG 31KT 3955 9482
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:34 AM CST, 24 minutes earlier.
Area forecast discussion, Feb 20, 4:34 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 AM CST Thu Feb 20 2014
.SHORT TERM...(Today and Tonight)
Issued at 430 AM CST THU FEB 20 2014
At the surface a very strong trough has formed on the eastern side
of the Rocky mountains, and currently sits over SC/SE Kansas. The
surface pressure gradient associated with this very strong trough
will cause southerly winds to pick up on the eastern edge to around
20 to 30 mph with gusts approaching 40 mph later today. An evident
surface warm front currently sits along Interstate 70, and is
characterized by temperatures in the 30s to lower 40s north of the
boundary to temperatures well in the 50s to lower 60s in the warm
sector south of the boundary. Thunderstorms are currently forming
along along the advancing warm front and will have plenty of
instability to grow upscale into strong thunderstorms. This activity
is generally forming along a strong low level jet which is currently
nosing into western Missouri, and is characterized by strong 850
winds between 50 and 60 kts. Effective bulk shear is between 40 and
50 kts, and given strong MU elevated CAPE of around 1000 J/kg the
ingredients are in place for these storms to be strong to marginally
severe. As the morning progresses HRRR indicates that these storms
will form a line spanning west to east just north of Interstate 70,
and will lift north through the day. Expect the bulk of the strong
thunderstorm potential to move northward into Iowa by around 10 am.
The focus then shifts to the late morning and afternoon hours, when
areas of far northwestern Missouri could experience a period of
moderate to heavy snow. The main mid level trough, which currently
sits over the High Plains will swing through the area later this
afternoon. Southern and Central Missouri will likely see a down tick
in precipitation coverage as the systems dry slot races through
southern and central Missouri. Across northern Missouri large scale
ascent associated with the mid level trough will bring another round
of precipitation later this morning. The aforementioned surface
trough will continue eastward, and behind the departing trough cold
northwest winds will crash into the area causing the thermal profile
to cool very quickly. By mid morning the thermal profile along
northern Missouri will be cooled adequately for snow production.
Very strong low/mid level frontogenesis in northern Missouri, as
well as some negative EPV will enhance the lift associated with the
mid level wave. All told there could be up to 15 to 20 -ubar of
Omega this morning and this afternoon contributing to rather
efficient snow production. While cold air will rush in surface
temperatures will struggle to drop below freezing, so any snow
production and accumulation may be mitigated by the warmer surface
temperatures. Went with a general 10-12:1 snow ratio to attain a
final figure of around 2 to 4 inches of snow accumulation for the
far NW corner of Missouri, with decreasing amounts toward the east
and south. Concurrent to the snow will be strong northwest winds,
which will race in as the surface pressure gradient behind the
departing trough moves through the area this afternoon. Expect the
winds to be sustained out of the northwest around 30 to 40 mph, with
gusts perhaps exceeding 50 mph. The strong winds and period of
moderate to heavy snow will cause visibility to decrease through the
day. Expect the period of snowfall to be rather brief as the overall
system quickly glides off to the northeast. By mid afternoon expect
the bulk of the precipitation to be off to the north, with perhaps
some lingering rain/snow through the evening.
Model soundings indicate that the low levels could stay well mixed
through the evening and into the overnight hours, which would allow
the strong wind gusts to continue at least into the evening and
perhaps into the overnight hours before gradually dissipating early
Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 430 AM CST THU FEB 20 2014
A return to a West Coast blocking pattern, similar to what prevailed
through much of January, will send us back into a cold and dry
pattern by early next week. Primary cold front will drop into the
forecast area Friday night with a reinforcing shot of cold air
arriving Sunday. Temperatures in this pattern won't be near as cold
as they were back in January, but still about 10 degrees below
average with highs in the 20s and 30s and lows in the teens and 20s
for much of next week. Could see some light snow Monday and Monday
night with a broad upper impulse tracking through the Upper Midwest
but better chances will be to our north.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1130 PM CST WED FEB 19 2014
Scattered showers and occasional, isolated thunderstorms will
continue through the night across most of the region ahead of a
northeastward moving warm front. As the warm front approaches between
10z-12z Thursday, another round of more robust thunderstorms are
possible, especially along and north of Interstate 70. South of the
front, IFR to LIFR stratus and some light fog are expected to spread
into the TAF sites between 12z-16z. After 16z, a cold front will
sweep through the area from west to east, bringing strong northwest
winds, IFR to LIFR stratus, and scattered light showers, possibly
mixing with or changing over to snow in northwest and far northern
Missouri. Blowing snow with briefly reduced visibility is possible
across far northwest Missouri during the early afternoon hours, but
should stay north of all TAF sites.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY from 10 AM this morning to 9 PM CST this evening
FOR KSZ025-057-060-102>105.
WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR KSZ025-
102.
MO...WIND ADVISORY from 10 AM this morning to 9 PM CST this evening
FOR MOZ001>005-011>014-020>022-028>031-037>040-043>046-053-
054.
WINTER WEATHER ADVISORY until 3 PM CST this afternoon FOR
MOZ001>005-011>013-020.
WIND ADVISORY from 1 PM this afternoon to Midnight CST tonight
FOR MOZ006>008-015>017-023>025-032-033.
FLOOD WATCH through this afternoon FOR MOZ006>008-015>017-
023>025.
&&
SHORT TERM...Leighton
LONG TERM...Hawblitzel
AVIATION...LaflinHazardous weather outlook, Feb 19, 7:01 PM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 701 PM CST WED FEB 19 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 701 PM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS EXPECTED TONIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS EXPECTED THURSDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Feb 20, 3:56 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CST THU FEB 20 2014
KSZ103-104-201030-
LEAVENWORTH KS-WYANDOTTE KS-
356 AM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE AND
SOUTHERN LEAVENWORTH COUNTIES UNTIL 430 AM CST...
AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TONGANOXIE...BONNER SPRINGS...BASEHOR...LINWOOD...RENO AND JARBALO.
THIS WILL IMPACT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3916 9519 3926 9506 3907 9481 3906 9483
3906 9488 3903 9489 3899 9498 3900 9502
3898 9503 3898 9508 3895 9508 3898 9516
3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 0956Z 232DEG 28KT 3900 9522
HAWBLITZELLocal storm report, Feb 20, 4:20 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM HAIL 4 W JARBALO 39.20N 95.14W
02/20/2014 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
DIME-SIZE HAIL COVERING THE GROUND
&&Local storm report, Feb 20, 4:27 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM HAIL 2 W JARBALO 39.20N 95.10W
02/20/2014 E1.00 INCH LEAVENWORTH KS EMERGENCY MNGR
&&Local storm report, Feb 20, 4:52 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 1 N PLATTE WOODS 39.24N 94.65W
02/20/2014 E0.75 INCH PLATTE MO AMATEUR RADIO
&&Local storm report, Feb 20, 4:56 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM HAIL 1 N PLATTE WOODS 39.24N 94.65W
02/20/2014 E1.00 INCH PLATTE MO PUBLIC
HAIL UP TO QUARTER SIZE COVERING THE GROUND NEAR ZONA
ROSA
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:41 PM CST | Special Weather Statement | EAX | Randolph | 19 min |
| Feb 20, 3:54 AM CST | Wind Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 18 hr |
| Feb 20, 4:24 AM CST | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| Feb 20, 4:30 AM CST | Severe Thunderstorm Warning | EAX | Clay, Platte | 30 min |
| Feb 20, 4:49 AM CST | Severe Thunderstorm Warning | EAX | Clay, Clinton | 26 min |
| Feb 20, 5:08 AM CST | Special Weather Statement | EAX | Buchanan | 37 min |
| Feb 20, 5:13 AM CST | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 32 min |
| Feb 20, 5:45 AM CST | Special Weather Statement | EAX | Linn, Livingston | 45 min |
| Feb 20, 5:46 AM CST | Special Weather Statement | EAX | Buchanan, DeKalb | 44 min |
| Feb 20, 6:57 AM CST | Special Weather Statement | EAX | Daviess, Grundy | 48 min |
| Feb 20, 8:52 AM CST | Special Weather Statement | EAX | Atchison | 23 min |
| Feb 20, 9:52 AM CST | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 63 hr |
| Feb 20, 12:45 PM CST | Special Weather Statement | EAX | Macon, Randolph | 30 min |
| Feb 20, 1:00 PM CST | Areal Flood Warning | EAX | Adair, Chariton, Linn, Macon, Putnam, Schuyler and 1 more | 24 hr |
| Feb 20, 4:13 PM CST | River Flood Warning | EAX | Chariton, Macon | 33 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.